Nitrates top list of medications that trigger headaches, analysis shows
Nitrates were the most frequent cause of medication-induced headaches, according to an analysis of more than 2.6 million records in the FDA’s Adverse Event Reporting System.
“Looking through the literature, we really cannot find a study in which someone tries to estimate what are the most likely drugs to cause headaches on a global scale,” Brett Musialowicz, a medical student at Rutgers Robert Wood Johnson Medical School in New Brunswick, New Jersey, said during a pre-recorded virtual American Headache Society presentation.
Musialowicz and colleagues examined 2,673,081 records entered in the FDA Adverse Event Reporting System database from July 2018 to March 2020. They further evaluated the 86,086 entries that had “headache” or “headaches” listed as an adverse event, and then calculated the reporting OR to determine the likelihood of a drug causing headaches.
According to the researchers, the most common entries included some nitrates, contraceptives, antihistamines, anxiolytics/sedatives, antifungals/antibiotics, antineoplastics, pulmonary hypertension directed vasodilators, immunosuppressants and antidiabetic medications.
“Some of the results here are not surprising,” Musialowicz said. “Some are less obvious to us, for example, specific antifungals, antibiotics and immunosuppressants.”
The researchers added that certain medications that have an indication to treat headaches “unexpectedly” made the list, including amitriptyline, beta blockers, NSAIDs, opioids and selective serotonin reuptake inhibitors.
“We were initially a bit perplexed about the inclusion of headache medications, but we hypothesize that this is probably from what is called indication bias,” Musialowicz said.
The findings may “offer hints about the pathophysiology of headaches,” said study co-author Pengfei Zhang, MD, a physician in the neurology department at Rutgers Robert Wood Johnson Medical School.
The researchers said they hope their list can help physicians who are searching for causes of a patient’s headaches.